Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 227, NWS Grand Forks, ND

August 8, 2020Becker County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2020, 1:10 PM CDT for Becker County, Hubbard County, Minnesota. It was in force for 44 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2020, 1:10 PM CDT (18:10 UTC)
Expired
Aug 8, 2020, 1:54 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 196 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 1:14 PM CDTHAIL 14 Wnw Nevis, MNDIME TO QUARTER SIZED HAIL REPORTED AROUND LITTLE SAND LAKE.
Aug 8, 1:14 PM CDTHAIL 15 Wnw Nevis, MNDIME TO QUARTER SIZED HAIL REPORTED AROUND LITTLE SAND LAKE.
Aug 8, 1:15 PM CDTTSTM WND DMG5 Wnw Nevis, MNA FEW WERE TREES WERE BROKEN DOWN AROUND BIG SAND LAKE. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
Aug 8, 1:47 PM CDTHAIL 12 Ene Badoura, MNA FEW DIME TO QUARTER SIZED HAIL IN VERY HEAVY RAIN.
Aug 8, 1:47 PM CDTHAIL 12 Ene Badoura, MNA FEW DIME TO QUATTER SIZED HAIL IN VERY HEAVY RAIN.
Aug 8, 1:52 PM CDTTSTM WND GST 612 E Badoura, MNPEAK WIND MEASURED AT THE BADOURA RAWS STATION. TIME ESTIMATED BASED ON NEARBY SENSORS AND RADAR DATA.
Aug 8, 1:52 PM CDTTSTM WND GST 612 E Badoura, MNPEAK WIND MEASURED AT THE BADOURA RAWS STATION. TIME ESTIMATED BASED ON NEARBY SENSORS AND RADAR DATA. SEVERAL TREES WERE BLOWN DOWN IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS53 KFGF 081810
SVRFGF
MNC005-057-081915-
/O.NEW.KFGF.SV.W.0227.200808T1810Z-200808T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
110 PM CDT Sat Aug 8 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Hubbard County in north central Minnesota...
  East central Becker County in northwestern Minnesota...

* Until 215 PM CDT.

* At 108 PM CDT, a severe thunderstorm was located near Park Rapids,
  or 34 miles south of Bemidji, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Park Rapids, Akeley, Nevis, Camp Wilderness, Hubbard, Dorset and
  Emmaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to large hail and damaging winds, frequent cloud to 
ground lightning is occurring with this storm. Move indoors 
immediately. Lightning is one of nature's leading killers. Remember, 
if you can hear thunder, you are close enough to be struck by 
lightning.

If on or near lakes within portions of eastern Becker and Hubbard 
counties, get away from the water and move indoors or inside a 
vehicle. Remember, lightning can strike out to 15 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 4680 9484 4683 9532 4711 9506 4714 9466
      4680 9466
TIME...MOT...LOC 1808Z 266DEG 32KT 4701 9510 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
193 
WWUS53 KFGF 081829
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
129 PM CDT Sat Aug 8 2020

MNC005-081839-
/O.CAN.KFGF.SV.W.0227.000000T0000Z-200808T1915Z/
Becker MN-
129 PM CDT Sat Aug 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BECKER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4682 9510 4700 9486 4704 9466 4680 9466
      4680 9484
TIME...MOT...LOC 1829Z 266DEG 32KT 4702 9483 

$$

MNC057-081915-
/O.CON.KFGF.SV.W.0227.000000T0000Z-200808T1915Z/
Hubbard MN-
129 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN HUBBARD COUNTY...

At 129 PM CDT, a severe thunderstorm was located near Nevis, or 31
miles south of Bemidji, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Akeley, Nevis, Hubbard, Chamberlain and Badoura. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to large hail and damaging winds, frequent cloud to 
ground lightning is occurring with this storm. Move indoors 
immediately. Lightning is one of nature's leading killers. Remember, 
if you can hear thunder, you are close enough to be struck by 
lightning.

If on or near lakes within portions of eastern Becker and Hubbard 
counties, get away from the water and move indoors or inside a 
vehicle. Remember, lightning can strike out to 15 miles from the 
parent thunderstorm. If you can hear thunder, you are close enough 
to be struck by lightning. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 4682 9510 4700 9486 4704 9466 4680 9466
      4680 9484
TIME...MOT...LOC 1829Z 266DEG 32KT 4702 9483 

HAIL...1.75IN
WIND...60MPH
 
$$

CJ
180 
WWUS53 KFGF 081854
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
154 PM CDT Sat Aug 8 2020

MNC057-081904-
/O.CAN.KFGF.SV.W.0227.000000T0000Z-200808T1915Z/
Hubbard MN-
154 PM CDT Sat Aug 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUBBARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4682 9510 4700 9486 4704 9466 4680 9466
      4680 9484
TIME...MOT...LOC 1852Z 266DEG 32KT 4704 9450 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:10 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 8, 1:10 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
110 PM CDT Sat Aug 8 2020

.UPDATE...
Issued at 1254 PM CDT Sat Aug 8 2020

Slight adjustment to temps, based on cloud cover trends. Else no
sig adjustments needed. Note that SPC has moved the Slight Risk
area out of southeast ND and northwest MN, tho those area remain
in a Marginal Risk area. Slight Risk still applies for west-central
MN through the afternoon and early evening periods.

UPDATE Issued at 1025 AM CDT Sat Aug 8 2020

Updated grids to increase POPs across southern third of CWA
through the late forenoon and early afternoon. A convective
cluster is moving from northcentral SD into that area... mainly
along and south of a stalled frontal boundary, roughly along a
Bemidji-Detroit Lakes-Lisbon line. The SPC SWODY1 update from
1251z this morning has bumped much of that area into a Marginal
to Slight Risk for severe weather. Expectations are that the
cluster will move largely along and either side of that
boundary... based on steep mid-level lapse rates, mixed layer
cape ranging from 1000-2500 j/kg, and moderate MCS maintenance
capability. Thus some large hail and strong to severe wind gusts
are are possible. Mainly across southeast NFD through the noon
hour, and into portions of northwest and west-central MN through
mid afternoon.

UPDATE Issued at 627 AM CDT Sat Aug 8 2020

Thunderstorm activity has nearly cleared eastern zones with
exception of a few cells near Waskish, which should move east of
area by 730 AM CDT. Had added some patchy fog to Bemidji area as
it had been down to one-quarter mile for about an hour. Fog not
too widespread but definitely some most across northwest MN and
now into the Red River Valley, where GFK has also gone down to
one-quarter mile. Think any areas of dense fog will quickly
rebound the next couple of hour but did expand coverage for much
of eastern CWA.

&&

.SHORT TERM...(Today through Sunday)
Issued at 220 AM CDT Sat Aug 8 2020

Early morning convection continues associated with frontal
boundary along intl border despite no shear in the near storm
environment. Storm should continue to slowly move west to east
along border area as sfc boundary translates east. Once front is
across the area by mid-morning, will continue to see a day in the
80s today but with much drier dew points this afternoon and it
should feel a tad bit cooler than a humid Friday as aftn dewpoints
lingering in the 50s for much of the area. Expect some modest
CAPE however across the southern tier of counties into Otter Tail
and Wadena counties as the drier air won't be able to punch into
those southern counties, keeping west central MN and the southern
valley warm and humid. Chances for more scattered convection
return to the area on Sunday with stronger storms capable of
producing quarter sized hail once again.

.LONG TERM...(Sunday night through Friday)
Issued at 220 AM CDT Sat Aug 8 2020

Sunday night through Tuesday...The cold front will still be pushing
through the CWA at the start of the period, with high pressure
building in behind it. There will be some lingering precip over our
eastern counties Sunday night, but conditions should become quiet
for the beginning of the work week. Temps will be slightly cooler
than seasonal averages on Monday behind the front but warming back
up for Tuesday.

Wednesday through Friday...The pattern turns active again with upper
ridging building just to our west and southwesterly flow aloft
setting up for the middle and end of the week. South to
southeasterly surface winds return, bringing moisture back into the
area. Some of the R and M climate percentiles are very high for
Thursday night and Friday with specific humidity and QPF, which
seems to indicate a wet pattern. Have fairly high POPs on and off
although timing of various shortwaves is impossible to tell at this
point. Temps will be on the warmer side of average with highs in the
80s and the moisture keeping lows up in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1254 PM CDT Sat Aug 8 2020

Isolated strong to severe thunderstorm are possible south of a
BJI-DTL-MRL line through the afternoon and early evening. Storms
have moved south and east of KBJI and KFAR through 18z, but may
redevelop in the vcnty later in the afternoon. North and west of
that line expect generally VFR conditions in variable cloudiness
and light northerly winds. Tonight, expect a light southerly
return flow and scattered showers and thunderstorm moving into the
devils lake basin after 10z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Gust
SHORT TERM...Speicher
LONG TERM...JR
AVIATION...Gust
Hazardous weather outlook, Aug 8, 8:55 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
855 AM CDT Sat Aug 8 2020

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-091400-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh-
855 AM CDT Sat Aug 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered severe thunderstorms are possible late Sunday afternoon
and evening, mainly in the Red River Valley and west central and
northwest Minnesota. Hail up to 1.5 inches, wind gusts to 75 mph,
and even a brief tornado is possible. Activity will be more
isolated across the Devils Lake basin. Additional periods of
thunderstorm activity are possible later next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-024-027>032-040-NDZ038-039-049-052-053-091400-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
855 AM CDT Sat Aug 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A cluster of storms will move through the southern Red River
Valley this morning into west-central Minnesota through early to
mid afternoon. This cluster may bring gusty winds up to 60 mph
and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered severe thunderstorms are possible late Sunday afternoon
and evening, mainly in the Red River Valley and west central and
northwest Minnesota. Hail up to 1.5 inches, wind gusts to 75 mph,
and even a brief tornado is possible. Activity will be more
isolated across the Devils Lake basin. Additional periods of
thunderstorm activity are possible later next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 8, 11:26 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1126 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             WNW NARY                47.37N 94.82W
08/08/2020  E1.00 INCH       Hubbard            MN   911 CALL CENTER

            HAIL NEAR LAKE PLANTAGENET. NEAR THE BELTRAMI COUNTY
            LINE.

&&

GGUST
Local storm report, Aug 8, 11:28 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1128 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             5 WNW NARY              47.39N 94.92W
08/08/2020  E1.00 INCH       Hubbard            MN   911 CALL CENTER

            HAIL NEAR LAKE PLANTAGENET. NEAR THE BELTRAMI COUNTY
            LINE.

&&

GGUST
Local storm report, Aug 8, 11:54 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             2 N LAKE GEORGE         47.23N 94.99W
08/08/2020  E1.00 INCH       Hubbard            MN   PUBLIC

            NICKEL TO QUARTER SIZED HAIL FOR A COUPLE OF MINUTES.

&&

GGUST
Local storm report, Aug 8, 12:13 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1213 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             2 ENE LAKE GEORGE       47.21N 94.95W
08/08/2020  E1.50 INCH       Hubbard            MN   PUBLIC

            VARIABLE FROM SMALL MARBLE TO A FEW PING PONG BALL SIZED.
            EVENT ONGOING.

&&

GGUST
Special weather statement, Aug 8, 12:30 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1230 PM CDT Sat Aug 8 2020

MNZ017-023-024-028-081830-
East Becker MN-South Clearwater MN-Hubbard MN-South Beltrami MN-
1230 PM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR HUBBARD...SOUTH CENTRAL
BELTRAMI...NORTHEASTERN BECKER AND SOUTHEASTERN CLEARWATER COUNTIES
UNTIL 130 PM CDT...

At 1229 PM CDT, Doppler radar was tracking strong thunderstorms from
Many Point Lake, or 25 miles northeast of Detroit Lakes, to near
Bemidji moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Park Rapids, Plantagenet Lake, Bad Medicine Lake, Nevis, Lake George,
Many Point Lake and Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4741 9467 4711 9466 4685 9487 4697 9565
      4719 9550 4749 9499 4741 9461
TIME...MOT...LOC 1729Z 266DEG 32KT 4708 9548

CJ
Local storm report, Aug 8, 12:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1252 PM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             4 SSE LAKE GEORGE       47.15N 94.96W
08/08/2020  E1.00 INCH       Hubbard            MN   PUBLIC

            NICKEL TO QUARTER SIZED HAIL.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:00 PM CDTSpecial Weather StatementFGFHubbard15 min
Aug 7, 7:21 PM CDTTornado WarningFGFBecker, Hubbard39 min
Aug 7, 7:44 PM CDTSpecial Weather StatementFGFHubbard31 min
Aug 7, 7:53 PM CDTTornado WarningFGFHubbard52 min
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningFGFHubbard13 min
Aug 7, 9:00 PM CDTSevere Thunderstorm WarningFGFHubbard60 min
Aug 8, 1:58 AM CDTSevere Thunderstorm WarningFGFKittson62 min
Aug 8, 5:18 AM CDTSevere Thunderstorm WarningFGFLake of the Woods27 min
Aug 8, 9:22 AM CDTSpecial Weather StatementFGFBeltrami53 min
Aug 8, 9:27 AM CDTSpecial Weather StatementFGFBeltrami63 min
Aug 8, 10:17 AM CDTSpecial Weather StatementFGFClearwater58 min
Aug 8, 10:39 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard51 min
Aug 8, 11:16 AM CDTSpecial Weather StatementFGFHubbard59 min
Aug 8, 11:38 AM CDTSevere Thunderstorm WarningFGFHubbard52 min
Aug 8, 12:27 PM CDTSevere Thunderstorm WarningFGFHubbard48 min
Aug 8, 12:30 PM CDTSpecial Weather StatementFGFHubbard60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.